Wyoming, 2025

High Wind in Wyoming, March 22, 2025

March 22, 2025 · NWS CYS · 13 events in 13 counties and zones

A Pacific storm system approached Wyoming from the west and ejected northeast over the region. This system produced gusts over 70 mph with a few locations as high as 80 mph.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific storm system approached Wyoming from the west and ejected northeast over the region. This system produced gusts over 70 mph with a few locations as high as 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 4:08 AM MST, 5 hours 34 minutes earlier. Its key messages:

  • Widespread strong winds are expected across the area today, with winds peaking in the afternoon to early evening hours. Grassland wildfire may spread quickly in these conditions.
  • Scattered rain and snow showers this afternoon and evening will bring gusty/erratic winds, and possibly a few rumbles of thunder.
  • The potential exists for yet another round of high winds in the wind prone and adjacent areas Sunday night into early Monday.
  • Expect a steady warming trend for the work week. Spring- like temperatures expected throughout the week.
Area forecast discussion, Mar 22, 4:08 AM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
508 AM MDT Sat Mar 22 2025

.KEY MESSAGES...

- Widespread strong winds are expected across the area today,
  with winds peaking in the afternoon to early evening hours.
  Grassland wildfire may spread quickly in these conditions.

- Scattered rain and snow showers this afternoon and evening
  will bring gusty/erratic winds, and possibly a few rumbles of
  thunder.

- The potential exists for yet another round of high winds in
  the wind prone and adjacent areas Sunday night into early
  Monday.

- Expect a steady warming trend for the work week. Spring- like
  temperatures expected throughout the week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 430 AM MDT Sat Mar 22 2025

Current GOES satellite imagery shows a fair amount of mid to high
level cloudiness over the area ahead of the next shortwave trough
expected to move through the area today. The cloud cover and
breeziness is keeping temperatures fairly mild this morning,
generally in the 30s. This shortwave is somewhat disorganized,
with several lobes of 500-mb vorticity located near and ahead of
the main trough axis, which is still over western Idaho at this
hour. Radar shows that snow showers have returned to the
mountain with moist orographic lift resuming. However, recent
hi-res model trends have picked up on a pocket of drier mid-
level air moving southeast this morning, which may cut down snow
totals somewhat.

The upper level system is also supporting lee cyclogenesis over
eastern Montana this morning, with falling surface pressure
extending down the eastern side of the rockies to our area. As
usual, this is increasing the cross-barrier MSLP gradient and
leading to winds picking up this morning, first around the Arlington
area. The surface pressure gradient will continue to increase
through the day today, peaking early afternoon ahead of the surface
cold frontal passage. In addition to the low-level forcing, the
passing shortwave will increase the flow aloft, especially after
midday when 700-mb winds turn more uniformly westerly. HREF mean 700-
mb winds exceed 50 knots this afternoon and early evening across a
large swath of the area from Rawlins to Scottsbluff. With forecast
soundings showing a well-mixed boundary layer and very steep lapse
rates today, we should see these winds easily mixing to the surface
during the afternoon hours. This increases confidence in widespread
gusts of 50 to 65 MPH across the existing High Wind Warning area,
which covers most of southeast Wyoming, and portions of the western
Nebraska panhandle. Strong winds will have the potential to expand
even further, and essentially no part of the forecast area can be
ruled out from hitting 60 MPH wind gusts today. However, the window
is shorter outside of the existing warning, so confidence is not
high enough to expand further at this time.

A strong surface cold front will sweep through the area this
afternoon and evening along the trailing lee trough south of the
surface cyclone ejecting to the northeast. With very steep lapse
rates and decent mid to upper level moisture, expect to see
scattered showers develop this afternoon. Forecast soundings
actually show several hundred J/kg SBCAPE developing over most of
the area this afternoon, supporting a fair amount of convective
shower development. The instability looks sufficient to get a few
rumbles of thunder too. Dry air in the boundary layer is leading to
some shallow inverted-v soundings below about 650-mb. Evaporation/
sublimation may lead to locally gusty and erratic winds, even
outside of the existing High Wind Warning, although these will be
much more short duration. Unfortunately, showers are not likely to
bring much precipitation with them, with just a few hundredths the
most likely scenario outside of the mountains.

The last concern with today's event is the fire weather potential.
While we are not expected to strictly reach criteria for a Red Flag
Warning, grassland fires may spread very quickly today with the
widespread strong and possibly occasionally erratic winds.
Additionally, a few lightning strikes may be possible, which could
lead to new fire starts. So, while fire weather headlines have not
been issued, we advise extreme caution and avoiding outdoor burning
or other activities that may cause a spark today.

While the widespread threat for 60+ MPH winds will decrease after
about 9PM this evening, strong to perhaps marginally high winds will
continue in the wind prone areas overnight. Expect slightly lighter
winds after midnight through Sunday morning, but the rest of the day
Sunday looks on track for widespread gusty northwest winds in the 35
to 45 MPH. Probabilities for high winds along the I-80 wind prone
areas are generally 30 to 40% during the daytime hours. Late Sunday,
the broad ridge over the west coast will drift eastward, moving the
nose of a 120+knot jet over our area. The right exit region of the
jet streak will position over the area Sunday night, supporting
synoptic scale descent and another surge in surface wind speeds for
the wind prone areas. Expect yet another round of high winds at
least for the wind prone areas, and possibly spreading into the rest
of Platte and Laramie counties Sunday night into early Monday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 430 AM MDT Sat Mar 22 2025

Warm and quiet week ahead as an upper-level ridge strengthens over
the wester CONUS and slowly migrates eastward. The CWA will be under
the influence of this ridge Monday through Thursday before a
potential upcoming system impacts the region. Residual high winds
are expected across the wind prone region Monday as the low over the
Midwest continues its eastward trek and 700mb height gradients
finally start decreasing. Wind should decrease significantly by
Monday evening with mostly calm winds, by local standards, continue
through the work week. 700mb temperatures are expected to remain
above 0C most days, except Tuesday. Tuesday will see an upper-level
short wave trough push through the area, leading to a weak cold
front dropping 700mb temperatures from around 1 to 3C down to around
-1C. As a result, Tuesday will likely be the coolest day in the long
term, though above average temperatures are still expected.
Temperatures Tuesday will be in the mid-50s to upper-60s area-wide
before 700mb temperatures rebound on Wednesday. Temperatures
Wednesday will be in the mid-60s to mid-70s across the entire
region. 700mb temperatures warm to around +6 to +9C for Thursday and
Friday, with Thursday being the warmest day with highs in the mid-
60s to near-80F Thursday afternoon. With these warm temperatures and
ridge aloft, subsidence will be present across the region, acting to
limit cloud formation Wednesday onward. Mostly sunny skies are
expected to accompany the warm temperatures this week. It will sure
feel like spring out there!

Disagreement between long range models ramps up late in the week
with the potential system coming onshore. Long range models
currently suggest an upper-level trough developing and moving across
the southern tier of the CONUS, but that is where similarities end.
The GFS suggesting a broad ridge leading to southwesterly flow
across the region Friday onwards behind the departing trough to the
south. The ECMWF on the other hand suggests a second upper-level
trough developing behind the departing southern trough. With this
trough, the ECMWF suggests even a trough at 700mb with a surface low
attached and significant precipitation for the region. The GFS does
not have this surface low or 700mb trough at all, leading to
significant disagreement in not only precipitation chances, but also
daytime high temperatures and overnight lows, with the ECMWF being
colder with this system and the GFS remaining fairly warm. Models
should begin to come into better agreement as the end of the week
approaches, but for now kept temperatures near the NBM due to the
significant differences and uncertainty in the long range models.
Also kept PoPs around 30 to 40% for much of the region to get the
mention of precipitation, but communicating uncertainty and fairly
low chances for precipitation at this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 505 AM MDT Sat Mar 22 2025

Very windy conditions today across all southeast Wyoming and
western Nebraska terminals. KRWL, KLAR, KCYS, and KBFF are all
under a High Wind Warning through this evening with gusts up to
60 mph expected. Expect winds to diminish late tonight into the
early morning hours tomorrow. Some isolated to scattered showers
and snow showers may develop today as a surface cold front pushes
across the region, but confidence is fairly low in any of these
showers impacting terminals. Highest confidence is KBFF where
rain and rain/snow showers have been added to the TAF.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon today to 9 PM MDT this evening for
     WYZ108-118-119.
     High Wind Warning until 6 PM MDT this evening for WYZ101.
     High Wind Warning until 9 PM MDT this evening for WYZ104>107-
     109.
     High Wind Warning until 9 PM MDT this evening for WYZ110.
     Winter Storm Warning until midnight MDT tonight for WYZ112.
     Winter Weather Advisory until midnight MDT tonight for WYZ114.
     High Wind Warning from 9 AM this morning to 9 PM MDT this
     evening for WYZ115.
     High Wind Warning from 9 AM this morning to midnight MDT
     tonight for WYZ116-117.
NE...High Wind Warning from noon today to 9 PM MDT this evening for
     NEZ019-020.

&&

SHORT TERM...MN
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, Mar 22, 3:37 AM MST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
437 AM MDT Sat Mar 22 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-231045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
437 AM MDT Sat Mar 22 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Widespread strong winds are expected across the area today,
  with winds peaking in the afternoon to early evening hours.
  Grassland wildfire may spread quickly in these conditions.

- Scattered rain and snow showers this afternoon and evening will
  bring gusty/erratic winds, and possibly a few rumbles of
  thunder.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- The potential exists for yet another round of high winds in
  the wind prone and adjacent areas Sunday night into early
  Monday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
March 22, 9:42 AM MST to 11:22 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A few observation sites reported wind gusts over 58 mph. Whitaker WYDOT site reported a peak gust of 62 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 22, 9:50 AM MST to 2:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Nearly 5 hours of strong winds near Muddy Gap. Peak gust of 70 mph.

High Wind, Central Laramie County

When
March 22, 9:53 AM MST to 1:53 PM MST
Where
Central Laramie County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport reported a peak wind gust of 64 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
March 22, 10:46 AM MST to 3:56 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Several reports of wind gusts over 58 mph along Interstate 25. Peak wind was 68 mph at Bordeaux.

High Wind, North Snowy Range Foothills

When
March 22, 10:46 AM MST to 8:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous reports of high winds from multiple WYDOT sites. Peak gust of 80 mph observed at Halleck Ridge along Interstate 80.

High Wind, East Platte County

When
March 22, 11:42 AM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Coleman reported a peak gust of 58 mph.

High Wind, East Laramie County

When
March 22, 11:42 AM MST to 2:16 PM MST
Where
East Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Gun Barrel WYDOT site reported sustained winds of 40 mph for over one hour and a peak gust of 58 mph.

High Wind, Central Carbon County

When
March 22, 11:53 AM MST to 5:53 PM MST
Where
Central Carbon County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Two WYDOT sites and 1 ASOS reported gusts over 58 mph for several hours. Peak gust was 76 mph at Rawlins Airport.

High Wind, Goshen County

When
March 22, 12:53 PM MST
Where
Goshen County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport reported a peak gust of 63 mph.

High Wind, Converse County Lower Elevations

When
March 22, 1:06 PM MST to 2:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A few reports of wind gusts of 58 mph in Converse County, including Douglas Airport ASOS.

High Wind, South Laramie Range

When
March 22, 3:03 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Sherws Union Pacific Railroad site reported a gust of 58 mph.

High Wind, Laramie Valley

When
March 22, 3:53 PM MST to 8:00 PM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport reported a peak gust of 60 mph.

High Wind, Shirley Basin

When
March 22, 4:16 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor along Highway 487 reported a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241836, 1241813, 1241837, 1241821, 1241833, 1241826, 1241838, 1241832, 1241827, 1241811, 1241835, 1241834, 1241815.